Alert archive / New York / Special Weather Statements in 2011

Special Weather Statement, NWS Buffalo, NY

August 19, 2011Cattaraugus County, New York

NWS Buffalo, NY issued this special weather statement at Aug 19, 2011, 12:59 AM EDT for Cattaraugus County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2011, 12:59 AM EDT (04:59 UTC)
Expired
Aug 19, 2011, 2:00 AM EDT
In force
61 min
Issued by
NWS Buffalo, NY

County Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 63 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

359 
WWUS81 KBUF 190459
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1259 AM EDT FRI AUG 19 2011

NYZ020-190600-
CATTARAUGUS NY-
1259 AM EDT FRI AUG 19 2011

...LINE OF STRONG THUNDERSTORMS MOVING ACROSS THE AREA...

* AT 1256 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...  
  STRONG GUSTY WINDS TO NEAR 40 MPH...AND VERY HEAVY RAIN.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ASHFORD HOLLOW TO 
  ASHFORD...AND MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  MACHIAS AND LIME LAKE-MACHIAS...
  DELEVAN AND ISCHUA...
  YORKSHIRE...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4246 7873 4253 7847 4252 7832 4251 7830
      4223 7831 4214 7868

$$

HIBBERT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 18, 11:47 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 18, 11:47 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1147 PM EDT THU AUG 18 2011

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL SLIP ACROSS THE REGION EARLY TONIGHT
BEFORE STALLING AND EVENTUALLY DISSOLVING IN THE VICINITY OF THE
PENNSYLVANIA BORDER ON FRIDAY. THIS WILL ALLOW WEAK HIGH PRESSURE TO
BUILD ACROSS THE LOWER LAKES FOR FRIDAY AFTERNOON AND SATURDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
A SUBTLE FRONTAL BOUNDARY WILL SLIP ACROSS THE FORECAST DURING THE
REMAINING OVERNIGHT HOURS...BUT NOT BEFORE MAKING SOME 'NOISE'
ACROSS THE WRN SOUTHERN TIER. THE AIRMASS IN ADVANCE OF THE FRONT...
OR AT LEAST ACROSS THE SOUTHERN TIER...IS STIL UNSTABLE WITH LI'S OF
ABOUT -2 AND SBCAPES IN THE VCNTY OF 500 J/KG. AS A RESULT...SOME
THUNDERSTORMS HAVE BLOWN UP ACROSS PARTS OF LK ERIE AND THE SRN TIER
DURING THE PAST COUPLE HOURS.

THE AIRMASS IS VERY WEAKLY SHEARED AND IS PROBABLY NOT UNSTABLE
ENOUGH TO SUPPORT SEVERE STORMS...BUT STRONG SLOW MOVING STORMS
COULD STILL PRODUCE UPT O AN INCH OF RAIN IN SPOTS...ALONG WITH
FAIRLY FREQUENT CLOUD TO GROUND LIGHTNING UNDER THE CORES ALONG WITH
THE CHANCE FOR SOME ISOLATED PEA SIZED HAIL. THE ACTIVITY OVER
CHAUTAUQUA COUNTY JUST PRIOR TO MIDNIGHT WILL MOVE EAST ACROSS
CATTARAUGUS COUNTY WHILE MORE ISOLATED ACTIVITY WILL BE POSSIBLE
OVER SRN ERIE AND WYOMING COUNTIES. THE SPOTTY CONVECTION SHOULD
WEAKEN AS THE OVERNIGHT PROGRESSES.

ELSEWHERE...IT WILL BE A PARTLY CLOUDY AND MILD NIGHT ACROSS THE
REGION WITH TEMPS GENERALLY AVERAGING 3-5 DEG ABV NORMAL MID AUGUST
VALUES.

ON FRIDAY...THE WEAK COOL FRONT WILL GRADUALLY FALL APART ALONG THE
NY-PA BORDER WITH TIME...THOUGH IT MAY STILL PROVIDE ENOUGH OF A
FOCUS FOR SOME ADDITIONAL SCATTERED SHOWER/THUNDERSTORM ACTIVITY
ACROSS INTERIOR SECTIONS OF THE SOUTHERN TIER AND FINGER
LAKES...ESPECIALLY AS INSTABILITY INCREASES AGAIN IN THE LATE
MORNING AND AFTERNOON. WILL MAINTAIN SOME SLIGHT CHANCE TO CHANCE
POPS TO COVER THIS POTENTIAL...WITH MAINLY SUNNY AND DRY CONDITIONS
EXPECTED FURTHER TO THE NORTH AND WEST. LIKE TODAY...850 MB TEMPS
WILL ONCE AGAIN BE IN THE +13C TO +15C RANGE...WHICH WILL BE
SUPPORTIVE OF WIDESPREAD HIGH TEMPS IN THE LOWER TO MID 80S.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
LOTS OF UNCERTAINTY AND MODEL VARIANCE LOWERS CONFIDENCE IN THIS
PERIOD...AT LEAST FOR SUNDAY...MAINLY CONCERNING PASSAGE OF A COLD
FRONT/MID LEVEL TROUGH SOMETIME DURING SUNDAY. EC/HPC/NAM TEND TO
BRING FRONT THROUGH SUNDAY MORNING...ALTHOUGH HINT AT SECONDARY
FRONT SUN EVENING. GFS JUST TAKES A BROAD TROUGH ACROSS ON
SUNDAY...WHICH EVOLVES INTO A COLD FRONT ACROSS CNTRL NY SUNDAY
NIGHT. CMC ON THE OTHER HAND HAS NOTHING UNTIL MONDAY WITH HIGH
PRESSURE ON SUNDAY. HPC GRAPHICS SHOW A SIMPLE COLD FROPA SUN
MORNING.

PRIOR TO THIS...A WEAK TROUGH PASSES BY TO OUR SOUTH SATURDAY...
POSSIBLY BRUSHING SRN TIER WITH A FEW AFTERNOON SHOWERS. LOWERED
POPS INTO SLGT CHC RANGE PER LATEST GFS/HPC QPF GRAPHICS. REST OF
AREA SHOULD REMAIN DRY AND QUITE WARM WITH 850 MB TEMPS OF 16-17C
SUPPORTING L-M 80S. WILL BROADBRUSH CHC POPS EVERYWHERE FOR SUNDAY
AND SUNDAY NIGHT PER AFOREMENTIONED DISCUSSION. HELD TEMPS BACK A
FEW DEG SUNDAY DUE TO MORE CLOUD AND SHOWER THREAT...BUT
AGAIN...THIS IS NOT A SURE BET AT ALL.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
MODELS IN BETTER AGREEMENT NOW DURING THIS PERIOD AFTER MONDAY WHICH
STILL CAN BE A BIT UNSETTLED IN CYCLONIC FLOW BEHIND DEPARTING
SYSTEM. AS NOTED ABOVE...CMC SLOWER WITH THIS BUT OTHER MODELS CLEAN
EVERYTHING OUT DURING MONDAY...WILL GO WITH SLGT CHC POPS WEST AND
CHC POPS EAST AND SOUTH FOR MONDAY ALONG WITH COOLER TEMPS.

REST OF THIS PERIOD LOOKS GENERALLY SETTLED AND GRADUALLY WARMING
AGAIN AS SFC HIGH PRESSURE SLOWLY EASES EASTWARD ACROSS THE LAKES TO
THE COAST. NEXT FRONTAL TROUGH APPROACHES FROM THE WEST LATER
THURS...BUT GFS HAS IT ABOUT 12 HRS FASTER WHICH WOULD BRING A
SHOWER THREAT IN FOR THURS. WILL LEAVE IT DRY FOR NOW PER HPC GRAPHICS.
TEMPS SHOULD WARM WELL INTO 80S BY THEN AGAIN AS 850 MB TEMPS
RISE TO 17-18C.

&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS WILL BE FOUND ACROSS THE REGION OVERNIGHT...DESPITE
THE PASSAGE OF A WEAK COOL FRONT. WIL HAVE TO WATCH FOR CONVECTION
NEAR KJHW BETWEEN 03 AND 06Z...OTHERWISE SOME VALLEY FOG COULD BE AN
ISSUE ACROSS THE SRN TIER.

THEN DURING FRIDAY...MAINLY VFR CONDITIONS ARE ANTICIPATED AFTER
ANY PATCHY MORNING VALLEY FOG ACROSS THE SOUTHERN TIER DISSIPATES.
THIS SAID...THERE WILL BE A SMALL RISK OF SOME ISOLATED TO SCATTERED
AFTERNOON CONVECTION ACROSS INTERIOR PORTIONS OF THE GENESEE
VALLEY/FINGER LAKES...WHICH WILL BE IN CLOSER PROXIMITY TO THE
DISSIPATING FRONT NEAR THE PENNSYLVANIA LINE.

OUTLOOK...
FRIDAY NIGHT AND SATURDAY...VFR.
SUNDAY...VFR/MVFR WITH A CHANCE OF SHOWERS/TSTMS.
MONDAY AND TUESDAY...MAINLY VFR.

&&

.MARINE...
A GENERALLY WEAK PRESSURE GRADIENT WILL REMAIN IN PLACE ACROSS THE
LOWER GREAT LAKES RIGHT THROUGH SUNDAY...WITH WINDS AND WAVES
EXPECTED TO REMAIN BELOW SCA CRITERIA THROUGH THE REMAINDER OF THE
WEEK AND THE UPCOMING WEEKEND.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...RSH
NEAR TERM...JJR/RSH
SHORT TERM...SFM
LONG TERM...SFM
AVIATION...JJR/RSH
MARINE...JJR
Hazardous weather outlook, Aug 18, 5:00 AM EDT, 19 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
500 AM EDT THU AUG 18 2011

NYZ001>008-010>014-019>021-085-190900-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
500 AM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
500 AM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Aug 18, 11:14 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1114 PM EDT THU AUG 18 2011

NYZ019-020-190415-
CHAUTAUQUA-CATTARAUGUS-
INCLUDING THE CITIES OF...JAMESTOWN...OLEAN
1114 PM EDT THU AUG 18 2011

...STRONG THUNDERSTORMS OVER SOUTHERN CHAUTAUQUA COUNTY...

AN AREA OF STRONG THUNDERSTORMS OVER CHAUTAUQUA LAKE AT 11 PM WILL
DRIFT EAST ACROSS SOUTHEASTERN CHAUTAUQUA COUNTY BETWEEN 11:15 AND
MIDNIGHT. THE STRONGEST PART OF THE STORM SHOULD MOVE JUST NORTH
OF JAMESTOWN. THE SLOW MOVING STORM WILL PRODUCE A HALF TO ONE
INCH OF RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING AND
POSSIBLE WIND GUSTS TO 35 MPH. THE STORM WILL MOVE INTO WESTERN
CATTARAUGUS COUNTY AFTER MIDNIGHT.

RSH
Special weather statement, Aug 19, 12:13 AM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1213 AM EDT FRI AUG 19 2011

NYZ020-190515-
CATTARAUGUS NY-
1213 AM EDT FRI AUG 19 2011

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 1210 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
  VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 17 MILES NORTHWEST OF SALAMANCA TO SALAMANCA...AND MOVING EAST
  AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  CATTARAUGUS...
  ELLICOTTVILLE...
  ASHFORD...
  ISCHUA...
  FRANKLINVILLE...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN WITH
SMALL HAIL...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR
DRAINAGE AREAS.

LAT...LON 4229 7907 4236 7906 4237 7903 4241 7834
      4240 7831 4219 7831 4216 7879

HIBBERT
Special weather statement, Aug 19, 12:59 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1259 AM EDT FRI AUG 19 2011

NYZ020-190600-
CATTARAUGUS NY-
1259 AM EDT FRI AUG 19 2011

...LINE OF STRONG THUNDERSTORMS MOVING ACROSS THE AREA...

* AT 1256 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS TO NEAR 40 MPH...AND VERY HEAVY RAIN.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ASHFORD HOLLOW TO
  ASHFORD...AND MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  MACHIAS AND LIME LAKE-MACHIAS...
  DELEVAN AND ISCHUA...
  YORKSHIRE...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4246 7873 4253 7847 4252 7832 4251 7830
      4223 7831 4214 7868

HIBBERT

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:13 AM EDTSpecial Weather StatementBUFCattaraugus62 min
Aug 19, 12:08 PM EDTAreal Flood AdvisoryBUFAllegany3 hr
Aug 19, 12:10 PM EDTSevere Thunderstorm WarningBUFAllegany65 min
Aug 19, 12:39 PM EDTFlash Flood WarningBUFAllegany110 min
Aug 19, 1:15 PM EDTSevere Thunderstorm WarningBUFWyoming45 min
Aug 19, 2:20 PM EDTSpecial Weather StatementBUFLivingston55 min
Aug 19, 3:50 PM EDTSpecial Weather StatementBUFAllegany55 min
Aug 19, 3:51 PM EDTSpecial Weather StatementBUFAllegany54 min
Aug 19, 4:06 PM EDTAreal Flood AdvisoryBUFAllegany119 min
Aug 19, 5:55 PM EDTSpecial Weather StatementBUFOntario65 min
Aug 19, 6:23 PM EDTAreal Flood AdvisoryBUFLivingston, Ontario97 min

Nearby

Special Weather Statements in New York, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.